Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 75, NWS Hastings, NE

July 8, 2004Buffalo County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 8, 2004, 10:59 PM CDT for Buffalo County, Nebraska. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2004, 10:59 PM CDT (03:59 UTC)
Expired
Jul 8, 2004, 11:45 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:20 PM CDTTSTM WND GST 628 W Kearney, NEAT HIGHWAY 30 AND EVERGREEN ROAD
Jul 8, 11:20 PM CDTTSTM WND GST 628 W Kearney, NEAT HIGHWAY 30 AND EVERGREEN ROAD
Jul 8, 11:20 PM CDTTSTM WND GST 628 W Kearney, NEAT HIGHWAY 30 AND EVERGREEN ROAD
Jul 8, 11:20 PM CDTTSTM WND GST 628 W Kearney, NEAT HIGHWAY 30 AND EVERGREEN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 090359
TORGID
NEC019-090445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1058 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
  TORNADO WAS LOCATED 3 MILES WEST OF SUMNER...OR ABOUT 16 MILES
  NORTHEAST OF LEXINGTON...AND MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MILLER AROUND 1110 PM CDT...
  AMHERST AROUND 1130 PM CDT...
  RIVERDALE AND PLEASANTON AROUND 1140 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4103 9940 4070 9941 4070 9873 4103 9874

$$

NELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 8, 3:21 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 3:21 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 08 2004

.SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM
FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS
MOVING INTO NORTHWEST NEBRASKA.  DEEP BOUNDARY LAYER MOISTURE AND
RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM
FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME.  WATER VAPOR
IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING.
FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK
FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN
NEBRASKA.  HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL
LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS
WAVE.  THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING
ACROSS WYOMING.  ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS
BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY.  AS LLJ FORMS
OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO
CWA.  NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND
AND HAIL.

UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY
FRIDAY INTO SATURDAY.  THIS WILL ALLOW WEAK WARM FRONT TO
ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE
HIGH PLAINS.  THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST
AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT
COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE
LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN
OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA.
WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS.

.LONG TERM...SUNDAY THROUGH THURSDAY.  QUESTION REMAINS HOW STRONG
THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS
POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS
CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE
UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER
OR JUST SOUTH OF CWA.  THINKING IS THAT AS UPPER RIDGE CONTINUES TO
BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP
AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S
SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH
RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST
FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF
PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW
WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN
TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN
BE OBTAINED.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

AWJ/RE
Hazardous weather outlook, Jul 8, 4:37 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT THU JUL 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
437 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS
EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA.
THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS
EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID
EVENING TO OVERNIGHT HOURS.  STRONG AND DAMAGING WINDS ALONG WITH
LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS.  HEAVY RAINFALL
FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK
AREA.

AWJ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:00 PM CDTSevere Thunderstorm WarningGIDDawson60 min
Jul 8, 10:29 PM CDTTornado WarningGIDDawson46 min
Jul 8, 10:33 PM CDTSevere Thunderstorm WarningGIDGosper57 min
Jul 8, 10:38 PM CDTSevere Thunderstorm WarningGIDSherman67 min
Jul 8, 10:47 PM CDTSevere Thunderstorm WarningGIDPhelps58 min
Jul 8, 10:55 PM CDTSevere Thunderstorm WarningGIDFurnas65 min
Jul 8, 11:28 PM CDTSevere Thunderstorm WarningGIDHarlan62 min
Jul 8, 11:30 PM CDTSevere Thunderstorm WarningGIDKearney45 min
Jul 8, 11:33 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman57 min
Jul 8, 11:40 PM CDTSevere Thunderstorm WarningGIDBuffalo65 min
Jul 8, 11:47 PM CDTSevere Thunderstorm WarningGIDAdams, Hall58 min
Jul 8, 11:56 PM CDTSevere Thunderstorm WarningGIDFranklin64 min
Jul 8, 11:58 PM CDTFlash Flood WarningGIDGreeley, Howard, Sherman6 hr
Jul 8, 11:58 PM CDTSevere Thunderstorm WarningGIDWebster62 min
Jul 9, 12:00 AM CDTSevere Thunderstorm WarningGIDNance60 min
Jul 9, 12:22 AM CDTSevere Thunderstorm WarningGIDClay53 min
Jul 9, 12:23 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard37 min
Jul 9, 12:28 AM CDTSevere Thunderstorm WarningGIDNuckolls62 min
Jul 9, 12:33 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick57 min
Jul 9, 12:54 AM CDTSevere Thunderstorm WarningGIDFillmore, Thayer51 min
Jul 9, 12:56 AM CDTSevere Thunderstorm WarningGIDNance64 min
Jul 9, 1:05 AM CDTSevere Thunderstorm WarningGIDNance55 min
Jul 9, 1:07 AM CDTSevere Thunderstorm WarningGIDPolk, York68 min
Jul 9, 1:18 AM CDTFlash Flood WarningGIDMerrick, Nance6 hr
Jul 9, 1:28 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick32 min
Jul 9, 1:39 AM CDTFlash Flood WarningGIDPolk6 hr

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.